Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Wakefield, VA

September 1, 2002Wicomico County, Maryland

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2002, 1:57 PM EDT for Wicomico County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2002, 1:57 PM EDT (17:57 UTC)
Expired
Sep 1, 2002, 4:00 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Wicomico County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 011757
FFWAKQ
MDC045-011955-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WICOMICO COUNTY IN SOUTHEAST MARYLAND

* UNTIL 400 PM EDT

* AT 148 PM EDT...WEATHER SERVICE RADAR INDICATED A BAND OF HEAVY
  RAIN OVER THE EASTERN HALF OF WICOMICO COUNTY. THE HEAVIEST RAIN
  WAS FALLING NEAR WILLARDS AND POWELLVILLE...OVER THE FAR EASTERN
  PART OF THE COUNTY.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...WILLARDS...
  POWELLVILLE...AND PITTSVILLE.


$$
LAT...LON 3837 7553 3824 7536 3846 7533 3847 7551

REILLY
1 follow-up statement
000 
WGUS71 KAKQ 011936
FFSAKQ
MDC045-047-012030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT SUN SEP 1 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM FOR WICOMICO COUNTY 
AND UNTIL 430 PM FOR WORCESTER COUNTY...

LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORT 
MULTIPLE ROAD CLOSURES IN THE POWELLVILLE AREA OF EASTERN WICOMICO 
COUNTY. RADAR ESTIMATES INDICATE TWO TO THREE INCH PER HOUR RAINFALL 
RATES CONTINUE OVER THIS AREA. THIS TORRENTIAL RAIN WILL BE VERY 
SLOW TO MOVE OUT OF THE AREA...AND FLASH FLOOD WARNINGS MAY NEED TO 
BE EXTENDED THROUGH THE LATE AFTERNOON HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:05 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 1, 10:05 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT SUN SEP 1 2002

HAVE LOWERED POPS TO CHANCE CATEGORY WRN HALF OF CWA...BASED ON SFC
LOW HEADING OUT TO SEA. HAVE ALSO TWEEKED POPS DOWN FOR THE
AFTERNOON...AND FOR SOME LATER PERIODS...FOR CONTINUITY WITH
AFTERNOON FCAST...AND BETTER CONTINUITY WITH SURROUNDING OFFICES.

LOOKS LIKE HEAVIER RAIN HAS MOVED OFF THE COAST...AND REMAINING RAIN
OR SHOWERS SHOULD BE MORE OCCASIONAL OR SCATTERED THAN WHAT WEVE HAD
RECENTLY. ALSO...CHCS OF THUNDER REMAIN REMOTE...SO HAVE TAKEN
THUNDER OUT OF ALL BUT COASTAL ZONES.

FCSTID =   18

.AKQ...
MD...HEAVY SURF ADVISORY...ATLC BEACHES. SCA...ATLC COASTAL WATERS.
NC...SCA FOR SEAS...ATLC COASTAL WATERS.
VA...SCA FOR SEAS...ATLC COASTAL WATERS.

REILLY

In the hours before

Local storm report, Sep 1, 11:40 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    OCEAN CITY               MD    FLOODING.
09/01/02   WICOMICO                       EM REPORTED PARTS OF SAINT
                                          LOUIS AVE CLOSED DUE TO
                                          FLOODING.
                                          STATE POLICE REORTED SEVERAL
                                          ROADS CLOSED DUE TO FLOODING
                                          NEAR BERLIN.

44
Local storm report, Sep 1, 11:40 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAME
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    OCEAN CITY               MD    FLOODING.
09/01/02   WORCESTER                      EM REPORTED PARTS OF SAINT
                                          LOUIS AVE CLOSED DUE TO
                                          FLOODING.
                                          STATE POLICE REORTED SEVERAL
                                          ROADS CLOSED DUE TO FLOODING
                                          NEAR BERLIN.

44
Local storm report, Sep 1, 12:05 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT SUN SEP 01 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    NEWARK                    MD   FLASH FLOOD
09/01/02   WORCESTER                      FLOODING OF ROADS
                                          REPORTED NEAR SNOW HILL
                                          AND NEWARK BY CENTRAL
                                          DISPATCH
Special weather statement, Sep 1, 12:30 PM EDT, 1 hour 27 minutes before
ANZ650-652-654-656-658-MDZ025-VAZ098>100-NCZ102-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT SUN SEP 1 2002

...HEAVY SURF ADVISORY CONTINUES IN EFFECT FOR THE MID ATLANTIC
BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CHINCOTEAGUE
VIRGINIA...
...DANGEROUS RIP CURRENT THREAT TODAY FOR THE ATLANTIC BEACHES
FROM FENWICK ISLAND DELAWARE TO CURRITUCK LIGHT NORTH CAROLINA...

INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY
MARYLAND. BEACHES INCLUDED IN THE DANGEROUS RIP CURRENT THREAT
INCLUDE OCEAN CITY AS WELL AS ASSATEAGUE...VIRGINIA BEACH...AND
COROLLA.

THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW
ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC
COAST...WILL CREATE STRONG EAST TO NORTHEAST WINDS ACROSS THE HEAVY
SURF ADVISORY AREA. FROM CHINCOTEAGUE NORTH THROUGH OCEAN
CITY...WIND SPEEDS BETWEEN 25 AND 30 KNOTS...COMBINED WITH LONG
PERIOD EASTERLY SWELLS...WILL RESULT IN WAVE HEIGHTS OF 5 TO 8 FEET
IN THE NEARSHORE WATERS UNTIL AT LEAST MID AFTERNOON. AS A
RESULT...THE HEAVY SURF ADVISORY REMAINS IN EFFECT. SOME BEACH
EROSION IS EXPECTED IN THE HEAVY SURF AREA. MINOR COASTAL FLOODING
WILL ALSO BE POSSIBLE AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS
AFTERNOON IS 320 PM. WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT
ABOVE NORMAL...THE GAUGE AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT
AROUND 5.3 FT ABOVE MLLW.

OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG
PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP
CURRENTS TODAY. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND
PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT
BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE. LOW
TIDES TODAY WILL OCCUR AT 844 AM IN OCEAN CITY...AND AT 850 AM IN
VIRGINIA BEACH.

A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM
THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP
CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON
EITHER SIDE.

FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB
SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK
ON THE LEFT HAND SIDE.

REILLY/44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:39 AM EDTFlash Flood WarningAKQWorcester51 min
Sep 1, 11:39 AM EDTFlash Flood WarningAKQWorcester51 min
Sep 1, 12:36 PM EDTFlash Flood WarningAKQWorcester114 min
Sep 1, 2:35 PM EDTFlash Flood WarningAKQWorcester85 min
Sep 1, 4:03 PM EDTFlash Flood WarningAKQWicomico, Worcester117 min

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.